Syringes May Lead to Medication Errors in Children
3/17/2011Children have proven to be much more at risk for suffering harm from medication errors than adults. Taken one step further, infants in intensive care units have shown even higher rates of adverse drug events than older children. There's a variety of reasons for this difference, including the fact that medications are typically formulated and geared towards adults - not children. Plus, a child's weight and general physiological development is much lower than that of an adult, which means lesser dosages are required for children.
Jeffrey H. Dover
Jeffrey H. Dover
According to a recent study done by the Agency for Healthcare Research and Quality (AHRQ), small medication dosages measured in syringes for infants and children may be causing a number of instances of medication errors to occur. The report, which was published in the Canadian Medical Association Journal, found that the measurement of the medication during preparation can often be dangerously inaccurate. Because children are much smaller than adults, the slightest overdose can prove to be serious.
Some of the powerful medications that are given in incorrect doses to children include:
Being aware of this problem can help to protect your child from being the victim of a medication error. In addition, there are many other ways to help prevent medication errors from happening to your child, such as bringing a list of all of your child's medications to his or her doctor's appointments and making the doctor aware of any allergies your child has. Those two simple steps can help avoid contraindication between two medications and ensure the doctor doesn't prescribe any medication that your child is allergic to.
Category: Medical Malpractice
There are no comments.
Post a comment
Post a Comment to "Syringes May Lead to Medication Errors in Children"To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."